New research by Family et al in JNCCN—Journal of the National Comprehensive Cancer Network identifies risk factors for chemotherapy-induced febrile neutropenia, a dangerously low white blood cell count that increases the risk of serious infection and fever. The study was led by Chun Rebecca Chao, PhD, of the Kaiser Permanente Southern California Department of Research & Evaluation, with the intention of learning how to reduce the number of patients who experience this serious and life-threatening side effect in the future.
“Febrile neutropenia is life-threatening and often requires hospitalization,” explained Dr. Chao. “Furthermore, febrile neutropenia can lead to chemotherapy dose delay and dose reduction, which in turn negatively impacts antitumor efficacy. However, it can be prevented if high-risk individuals are identified and treated prophylactically.”
The researchers studied 15,971 patients who were diagnosed with non-Hodgkin lymphoma, breast, lung, colorectal, ovarian, or gastric cancer and treated with myelosuppressive chemotherapy at Kaiser Permanente Southern California between the years 2000 and 2009. Of those, 4.3% developed febrile neutropenia in the first chemotherapy cycle.
The study authors found that longer-term use and more recent use of corticosteroids appeared to increase the risk of febrile neutropenia the most, leading to three and two times the risk, respectively. Certain dermatologic and mucosal conditions (including gastritis, dermatitis, and psoriasis), as well as the use of intravenous antibiotics prior to chemotherapy, were also associated with higher risk of febrile neutropenia during the first chemotherapy cycle.
“One way to reduce the incidence rate for febrile neutropenia could be to schedule prior corticosteroid use and subsequent chemotherapy with at least 2 weeks between them, given the magnitude of the risk increase and prevalence of this risk factor. Physicians should also consider which patients are at higher risk of febrile neutropenia, as identified by this study, when making decisions about using prophylactic treatment like granulocyte-colony stimulating factor,” said Dr. Chao in a statement.
The research team was surprised to find a lack of association between prior or concurrent radiation therapy and febrile neutropenia, since radiation has been linked to bone marrow suppression. However, they did not account for radiation field or dose, and believe more comprehensive evaluation is needed. They also found no clear association between oral antibiotic use and febrile neutropenia risk. The results suggest IV antibiotics may have a more profound impact on the balance of bacterial flora and other immune functions, though it is also possible that patients who received antibiotics intravenously rather than orally were generally sicker and more prone to severe infection.
“Identifying those at higher risk for infectious complications is a priority, in order to prevent associated complications for those undergoing treatment for cancer, especially cytotoxic therapy, as denoted in the NCCN Guidelines® for Prevention and Treatment of Cancer-Related Infections,” said Lindsey Robert Baden, MD, of the Dana-Farber Cancer Institute, Chair of the Panel. “In this retrospective study by Dr. Chao and colleagues, risk factors for febrile neutropenia in patients with NHL and solid tumor malignancies are assessed. Corticosteroid use and selected dermatologic and mucosal conditions are found to be associated with developing febrile neutropenia. It will be important for these observations to be confirmed and the time frame of risk clearly defined in order to facilitate generalizability.”
The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.